Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 190, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 5, 2017, 8:10 PM EST for Elk County, McKean County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 8:10 PM EST (01:10 UTC)
- Expired
- Nov 5, 2017, 9:15 PM EST
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 8:35 PM EST | TSTM WND DMG | Bradford, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
002
WUUS51 KCTP 060110
SVRCTP
PAC047-083-060215-
/O.NEW.KCTP.SV.W.0190.171106T0110Z-171106T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
810 PM EST SUN NOV 5 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Elk County in north central Pennsylvania...
McKean County in north central Pennsylvania...
* Until 915 PM EST
* At 809 PM EST, severe thunderstorms were located along a line
extending from 8 miles northeast of Scandia to near Ludlow to 7
miles southwest of Marienville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Bradford, Ridgway, Kane, St. Marys, Johnsonburg, Allegany State
Park, Crosby, Rew, Ludlow and Marshburg.
This includes the following highways...
Route 6 from near Ludlow to west of Port Allegany.
Route 219 from Brockport to the New York border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Warren County and much of northwestern PA. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
4123 7874 4126 7874 4137 7897 4135 7902
4134 7910 4141 7910 4143 7906 4145 7906
4145 7898 4144 7896 4183 7895 4184 7892
4200 7892
TIME...MOT...LOC 0109Z 250DEG 49KT 4198 7891 4170 7897 4138 7921
HAIL...<.75IN
WIND...60MPH
$$
Dangelo2 follow-up statements
265
WWUS51 KCTP 060137
SVSCTP
Severe Weather Statement
National Weather Service State College PA
837 PM EST SUN NOV 5 2017
PAC047-083-060215-
/O.CON.KCTP.SV.W.0190.000000T0000Z-171106T0215Z/
Elk PA-McKean PA-
837 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR ELK AND MCKEAN COUNTIES...
At 834 PM EST, severe thunderstorms were located along a line
extending from 6 miles north of Bradford to near Westline to 6 miles
northwest of Portland Mills, moving east at 60 mph.
There is an area of rotation indicated by radar just south of James
City near route 948. While not immediately likely, storms which have
rotation can produce a tornado.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Bradford, Ridgway, Kane, St. Marys, Johnsonburg, Allegany State Park,
Crosby, Rew, Ludlow and Marshburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Warren County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
4123 7874 4126 7874 4137 7897 4135 7902
4134 7910 4141 7910 4143 7906 4145 7906
4145 7898 4144 7896 4183 7895 4184 7892
4200 7892
TIME...MOT...LOC 0134Z 256DEG 52KT 4205 7862 4177 7869 4145 7893
HAIL...<.75IN
WIND...60MPH
$$
Dangelo751
WWUS51 KCTP 060206
SVSCTP
Severe Weather Statement
National Weather Service State College PA
906 PM EST SUN NOV 5 2017
PAC047-083-060215-
/O.CON.KCTP.SV.W.0190.000000T0000Z-171106T0215Z/
Elk PA-McKean PA-
906 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR CENTRAL ELK AND EASTERN MCKEAN COUNTIES...
At 904 PM EST, severe thunderstorms were located along a line
extending from 6 miles northeast of Weston Mills to near Port
Allegany to near East Branch Dam, moving east at 30 mph.
These storms are weakening as they move to the east. However, they may
still produce wind damage through 915 PM EST.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Coryville, Crosby, Smethport, Brandy
Camp, East Branch Dam, Brockport and Kinzua Bridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7821 4122 7865 4120 7871 4123 7871
4123 7874 4126 7874 4130 7883 4200 7846
TIME...MOT...LOC 0204Z 261DEG 26KT 4212 7826 4184 7834 4152 7858
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 7:58 PM EST, 12 minutes earlier.
Area forecast discussion, Nov 5, 7:58 PM EST, 12 minutes before
Area Forecast Discussion National Weather Service State College PA 758 PM EST Sun Nov 5 2017 .SYNOPSIS... A warm front extending across Western Pennsylvania and West Virginia will lift northeast across the region this afternoon and tonight, followed by the passage of a strong cold front on Monday. Copious moisture streaming northeast over the warm front will bring numerous showers and a chance of thunderstorms with locally heavy rain (along with the potential of gusty winds and hail early tonight) across mainly the northwest part of Pennsylvania. A ridge of high pressure will build into the region from the Great Lakes for the middle of the upcoming week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Initial shortwave aloft and enhanced mesoscale lift over the warm front near the 850 mb level was moving across the northeast quadrant of our CWA this mid afternoon hour. The sfc-925 mb frontal boundary remains near, and just to the west of the RT 219 corridor and is struggling to make headway into the cooler/dense air entrenched throughout the central ridge and valley region (where shallow low stratus topped by cirrus remain and will be producing just some drizzle or a few brief light showers over the next 4-6 hours). Later this evening, strengthening large scale lift associated with increasingly diffluent flow ahead of kissing polar and subtropical jets across the Mid Miss and Lower Ohio River Valleys will spread north twd the region. Focused ascent associated with the well defined LE Region of a 100 kt Sub Tropical Jet will greatly increase the areal coverage and intensity of showers (and embedded TSRA) across mainly the NW half of the state. Threat for locally another 1-2 inches of rain exists across the NW mtns of PA - near the intersection of the sinuous/slow moving warm front, and approaching late night cold front (where the axis of the 40-50 kt southwesterly low-level jet and associated plume of anomalous PWATs of around 1.5 inches will intersect/and stream up and over the aforementioned slow-moving warm front). The greatest threat in terms of possible severe wx and flooding is likely to hold off until this evening with the approach of cold front, increased mesoscale deep-layer moisture convergence, and much lowered FFG values primed by the initial several rounds of showers today. Convection-allowing models indicate the window for possible severe wx across Warren Co will be roughly between 22Z-04Z. 0-1km EHIs of 0.5 to 1.0 m2/s2 will approach, but likely not make it into Warren County. Any heavy downpours occurring this evening will likely be falling on already wet ground and could potentially lead to flooding over the northwest mountains, where convection- allowing ensembles indicate localized storm- total 3 inch amounts likely by tonight. Elsewhere across the SE half of the state, rainfall chances will be be significantly lower and limited to more isolated to scattered/brief and fast-moving showers. Across the far SE zones in our CWA, nearly saturated layer and SERLY flow in the lowest few KFT AGL, will support thick stratus clouds with bases under 1 KFT AGL along with areas of drizzle and 2-3SM fog. Temps will stay fairly steady in the 50s, to near 60F in the south, then may fall off just a few deg late tonight. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Surface cold front pushes SE through the forecast areas between 10Z NW and 21Z far SE zones Monday, accompanied by a plume of anomalous PWATS and decent large scale forcing. Maintained a several hour period of Categorical POPS of 80-100 percent in over the entire forecast area that will favor the NW half of PA in the mid to late morning, and late morning through the afternoon hours in the SE half of PA. Models also indicating some modest prefrontal instability, indicating the potential of tsra. Brightening skies are likely late in the day across the northwest counties, as drier nw flow takes hold behind front. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Frontal boundary pushes south of Pennsylvania Monday night but indications are that it will slow to a crawl close enough to the border that low chances of precipitation are appropriate. Will maintain low POPs across the south Tuesday into early Wed. Otherwise, fair and cool conditions over the northern two-thirds of the forecast area appear likely in the Tue-Wed timeframe. Consensus among medium range guidance pushes a cold front through the area Thursday night/Friday. Scattered lake effect snow showers are possible across the northwest counties Friday; however, large high pressure builds in quickly from the northwest which would shut off any lingering lake effect quickly. This will result in fair and cool weather by next Saturday. Cool high pressure departing to the northeast on Sunday with approaching precipitation from the southwest, may lead to a snow showers to rain showers Sunday morning into afternoon. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... A broken line of showers and thunderstorms will encroach on BFD between 01Z to 02Z. The line of storms moving through western PA will be in the vicinity of JST TAF sites between 04Z to 05Z. JST will vary between VFR to IFR until 05Z as there is a low ceiling but is going from Scattered to Broken. Strong LLWS out ahead of the cold front will continue through the Central and western TAF sites until frontal passage. After that LLWS threat will end. Showers and thunderstorms will continue to bring IFR cigs and vsbys to IPT, JST, AOO, BFD and UNV until around 08Z west to east. Vsby should then improve after FROPA, however IFR and lower cigs remain likely through mid morning. IPT will see IFR until slowly improving by late morning. MDT and LNS should see IFR until around 08Z and then gradually improve during the late morning hours. Expect improved conditions as the day continues with VFR by late in the day across the region. Outlook... Mon...Widespread MVFR/IFR along and ahead of a potent cold front. Isolated thunderstorms possible as well... LLWS early. mainly across the NW half of Pennsylvania. Tue...Mainly VFR. Wed-Thu...No sig wx. Fri...Fair and Cold with isolated restriction possible in RW/SW across the NW mtns. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for PAZ004-005. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Fitzgerald/Tyburski AVIATION...Ceru
Hazardous weather outlook, Nov 5, 11:47 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1147 AM EST Sun Nov 5 2017 PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061100- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1147 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-061100- Warren-McKean- 1147 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Strong to severe thunderstorms with gusty winds and hail are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Nov 5, 8:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
800 PM EST SUN NOV 5 2017
PAZ005-010-060145-
McKean PA-Elk PA-
800 PM EST SUN NOV 5 2017
...STRONG THUNDERSTORMS WILL AFFECT WESTERN ELK AND MCKEAN COUNTIES
BETWEEN 815 PM EST AND 845 PM EST...
At 758 PM EST, Doppler radar indicated a line of thunderstorms moving
into Elk and McKean Counties from the west. Movement was east at 55
mph.
Wind gusts up to 50 mph are possible. Heavy rain is also expected.
LAT...LON 4200 7830 4125 7857 4125 7864 4122 7865
4120 7871 4123 7871 4123 7874 4126 7874
4137 7897 4134 7909 4134 7910 4141 7910
4143 7906 4145 7906 4145 7898 4144 7896
4183 7895 4184 7892 4200 7892
TIME...MOT...LOC 0058Z 259DEG 48KT 4194 7919 4123 7957
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:27 PM EST | Severe Thunderstorm Warning | CTP | Warren | 63 min |
| Nov 5, 8:00 PM EST | Special Weather Statement | CTP | Elk, McKean | 45 min |
| Nov 5, 8:55 PM EST | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.